Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Dizziness, fatigue, nausea, memory loss, incontinence, back pain, weakness in left side. History of cervical cancer. Your opinion?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
I have been suffering from some pretty severe neurological symptoms for the past 4 months and am currently having a full workup done to find out what's wrong. I have a large number of symptoms, including dizziness, fatigue & nausea, severe short term memory loss, difficulties with speech, reading and writing, incontinence, my back pain has worsened, weakness in the left side (arm & leg), falls, lack of hot & cold sensation below the knees of both legs, and loss of sensation in the genital area with resultant total loss of libido. Also my headaches and migraines have increased. I have seen Dr XXXXXXX Teo here in Sydney Australia who believes that the Chiari may be partly responsible for some of the symptoms but definitely not all of them (I've had many brain MRI's recently and he used these to make this diagnosis) and suggests that I may have Paraneuroplastic Syndrome. I had Cervical cancer 8 years ago - treated with hysterectomy (no chemo or radio required) and as far as I'm aware am still in remission. I had a full CT scan with contrast of chest, abdomen and pelvis yesterday to determine whether the cancer has returned - the results indicate I'm fine however I'm having a full pelvic exam next Tuesday 19/06 to be certain. What I'd like to know is whether Paraneuroplastic Syndrome can occur AFTER someone has had successful treatment for their cancer and are in remission? Dr Teo seems to believe it can, however my Oncological team don't agree. Can you please advise your opinion on this?

I'm having a full spinal MRI next week (with contrast) to look for problems there - I've never had my entire spine scanned before. I have already been tested and ruled out for MS, and some other conditions (I can't remember, sorry) and had a blood test yesterday for a number of possibilities but won't get the results for a week. My neurologist says I am a genuine but atypical case and is working with a number of dr's to try and work this out; also I am almost 2,000km from home and don't want to stay too much longer; therefore I could use all the help possible!

Any suggestions you can give me would be very, very much appreciated and I would pass them on to my treatment team.

Thanks so much in advance for your help :-)


38 year old female in Australia
Posted Thu, 5 Jul 2012 in Cancer
Answered by Dr. Robert Galamaga 13 hours later
Hello and thanks for the query.

I have to say that it would be extremely unusual for you to have a paraneoplastic syndrome going on in a setting of a previously treated malignancy. This is of course assuming that you continue to be in a complete remission.

You have a group of symptoms which is not very specific for one obvious cause. There may be some type of neurologic issue going on and a neurologist will continue to interpret the findings of your imaging studies and possibly will request blood tests as well to help.

If you are still concerned that you may have a malignancy or some recurrent cancer going on you might request a PET scan. This is a special scan which can light up in areas where there is disease activity or cancer. Your oncologist may be ble to discuss this further with you.

One last question I have is - are you under severe stress or do you have some anxiety going on? I ask this because sometimes anxiety can manifest itself in similar ways that you have described here. Just a consideration.

Thanks again for the query. I hope you have found this to be helpful and informative. If you have additional concerns I would be happy to address them.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor